New paper outlines standards for Alzheimer's care

September 4, 2006

The American Association for Geriatric Psychiatry (AAGP) recently released a position paper to affirm that a minimal set of care principles now exists for those with Alzheimer's disease (AD) and their caregivers, and to articulate these principles. "Principles of care for patients with dementia resulting from Alzheimer disease" was published in the July 2006 issue of the American Journal of Geriatric Psychiatry and on the AAGP Web site at http://www.aagponline.org/prof/position_caredmnalz.asp.

The American Association for Geriatric Psychiatry (AAGP) recently released a position paper to affirm that a minimal set of care principles now exists for those with Alzheimer's disease (AD) and their caregivers, and to articulate these principles. "Principles of care for patients with dementia resulting from Alzheimer disease" was published in the July 2006 issue of the American Journal of Geriatric Psychiatry and on the AAGP Web site at http:// http://www.aagponline.org/prof/position_caredmnalz.asp.

The authors stated that both typical and atypical antipsychotics may be used to treat worsening neuropsychiatric symptoms. They did caution, however, that these drugs have significant adverse-effect profiles, and regular efforts should be made to taper or discontinue their use. Colenda, who is also dean of the College of Medicine at Texas A & M Health Science Center in College Station, pointed out that the risks and benefits of antipsychotic use must be weighed by patients and/or their surrogate decision makers.

Cholinesterase inhibitors may effectively improve cognitive function in mild to moderate AD but are less effective in very mild and severe disease, the authors said. They also reported that in several studies, memantine (Namenda, Forest Laboratories) has demonstrated particular efficacy for the treatment of moderate to severe AD. The authors recommended that patients and caregivers discuss the risks and benefits of memantine therapy with their clinician.

According to the authors, estrogen-based therapy does not have a role in preventing or treating AD. Colenda noted that the findings of the Women's Health Initiative memory study indicated that estrogen only made things worse when used to prevent cognitive impairment associated with AD.

The authors found that conflicting evidence exists as to whether vitamin E is effective in the prevention of AD. "Vitamin E may be an option to consider, but it is certainly not what it has been touted to be in terms of preventing or slowing the rate of cognitive decline in patients with AD. No more than 400 IU per day is recommended," Colenda said.

The authors said that too little evidence about the long-term efficacy versus the safety of ginkgo biloba exists to recommend its routine use for the prevention of AD. They also said that anti-inflammatory agents have not been definitively demonstrated to reduce the risk for AD, and that their chronic use is associated with significant adverse effects. The authors could not recommend their use in the prevention of AD.

The management of cerebrovascular risk factors is important in the overall management of AD, said the authors. They stated that those with cerebrovascular disease benefit from low-dose aspirin therapy.

"The AAGP position statement is as current and fair-balanced a report as one could possibly hope to establish in the ever-changing area of AD," said Joan Fowler, Pharm.D., BCPP, CGP, VP of Creative Educational Concepts, a continuing medical education company in Lexington, Ky. Fowler went on to explain how pharmacists can play a significant role in the care of those with AD.

"It is important that a primary caregiver know the daily routine and when deviations occur in cognition, function, and/or behavior, as these are often cues to an internal problem," she said. "Overdosing on pain meds, sleep meds, anticonvulsants, and so on may lead to mental status changes-as may infections, fecal impaction, and pain. Caregivers should have a network of resources, including the pharmacist, to whom they can report these changes to determine the most likely cause."